<< Back to all articles

Don’t hurry!


Published: August 19, 2016

photo-1461214626925-421f126d9f11

The desire to be free of the horrible symptoms of tolerance withdrawal is understandable and many people cold-turkey or go through some kind of punishing race to be free as quickly as possible and most people who take this road wind up in agony every living moment of their day for months, even years on end. I read the posts that these poor souls make and it breaks my heart. It doesn’t have to be this way.

Don’t Cold-Turkey!
Cold- turkey or a very rapid taper puts the brain and body into shock – it’s that simple! Here is a short piece taken from some writing a friend of mine shared with me. She went to a local detox centre. It is scary!

I read where care must be taken to taper off and it should be under doctor supervision. I talked to my doctor. He negated my concerns, and said I couldn’t possibly be addicted because I took only as prescribed. That was true. I did. I kept looking, and eventually found a free, county operated detox facility. I checked in on December 30, 2010. Before I went that morning, I took 10 mg of Valium, a 1 mg Klonipin and drank two quick beers, just to even me out so I wouldn’t be so scared. 11 days of hell ensued. Unfortunately, I remember it all. It took many months for the deep horizontal grooves on my fingernails to grow out. I later learned they were trauma lines from a profound shock to my body. My curly hair overnight looked like a wire haired terrier. I aged a decade, at least.

Librium was used to “taper” me. I came out benzo and alcohol free but was dehydrated and having auditory and visual hallucinations. I literally could not see what I looked at, no matter the strength of the glasses. Riding home, it felt like I was in a boat and the rear end was fishtailing. I did little shrieks and hid my eyes because it seemed like traffic was coming directly at me. Once home, I hid in bed. When my husband had to run out to get anything, I would cover up my head and be so afraid I would die before he got home. I saw a constant stream of pictures on the wall, like a slide show being played and I saw patterns everywhere I looked.

Detox Centers

I realize that it is wrong to label all detox centres as being the same but the truth is tapering from a benzodiazepine takes months, even years, to maximize the chances of complete recovery. Most centres offer a detox as an inpatient in their facility in a few weeks, usually using other drugs ,that further confuse the brain and body. People are detoxed in similar ways to those detoxing from heroin or other illicit drugs and that’s where the problem lies. Benzos are not heroin; they have a different make up and affect the brain differently.

This is what Stevie Nicks (Fleetwood Mack) had to say as reported in the Daily Beast,

“Finally, in 1993, I’d had enough. I said, ‘Take me to a hospital.’ I went in for 47 days, and it made Betty Ford look like a cakewalk. My hair turned gray and my skin molted. I could hardly walk. You can detox off heroin in 12 days. Coke is just a mental detox. But tranquilizers — they are dangerous. I was terrified to leave, and I came away knowing that that would never happen to me again.”

Rapid Withdrawal
Most people don’t realize they have/are inflicting tremendous amount of unnecessary trauma to their brains and that they are flirting with dangers such as seizures and protracted withdrawal syndrome when they put themselves through a punishing rapid taper. Protracted withdrawal syndrome can last for many years!

Tapering
The truth is the brain and body needs time to adjust between each cut. There are many different ways to cut. Most people follow Professor Heather Ashton’s method of cutting between 5-10% every 1-2 weeks or a bit longer. Other people cut smaller amounts weekly or daily. The trick is to listen to the feedback from the body as to when to make the next cut. Try not to go over 3 weeks or there is a risk of tolerance.